Massachusetts, 2014

Flash Flooding and Flood in Massachusetts, May 23, 2014

May 23, 2014 · NWS BOX · 3 events in 2 counties and zones

An upper level disturbance moved across Southern New England, triggering slow moving showers and thunderstorms. A few of these storms produced high rainfall rates, with more than 2 inches falling over a 1-2 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved across Southern New England, triggering slow moving showers and thunderstorms. A few of these storms produced high rainfall rates, with more than 2 inches falling over a 1-2 hour period. This resulted in areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 23, 2:41 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, May 23, 2:41 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT FRI MAY 23 2014

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A FEW ROUNDS OF
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH SUNDAY. TURNING MILDER
SUNDAY THEN WARM AND DRY CONDITIONS EXPECTED FOR MEMORIAL DAY. A
WEAK FRONT MAY BRING SCATTERED SHOWERS TUESDAY INTO EARLY
WEDNESDAY ALONG WITH COOLER TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WIDELY SCT SHOWERS ARE DEVELOPING ACROSS SNE WITH HEAVIER SHOWERS
AND ISOLD TSTMS IN E NY AND VT. THE HRRR IS HANDLING THE SHOWERS
QUITE WELL AND SHOWS HEAVIER SHOWERS DEVELOPING ACROSS W ZONES
THIS EVENING AFTER 6 PM AS MID LEVEL TROF APPROACHES. WHILE SFC
INSTABILITY WILL BEGIN TO WANE WITH LOSS OF HEATING...MID LEVEL
COOLING WILL INCREASE THE MID LEVEL LAPSE RATES ALONG WITH DECENT
QG FORCING FROM THE SHORTWAVE WILL ALLOW CONVECTION TO SUSTAIN
ITSELF INTO THE EVENING HOURS. PRIMARY FOCUS THROUGH THE EVENING
HOURS WILL LIKELY BE ACROSS W MA AND CT WHERE LOW LEVEL
CONVERGENCE IS MAXIMIZED ALONG WEAK BOUNDARY. MARGINAL
INSTABILITY AND PWATS LESS THAN 1" WILL BE A LIMITING FACTOR FOR
HEAVY RAINFALL...BUT VERY SLOW MOVEMENT OF CELLS SUPPORT LOCALLY
HEAVY RAIN IN A FEW LOCATIONS.

AS THE TROF AXIS SHIFTS EWD MAY SEE SHOWERS MOVE ALONG THE SOUTH
COAST AFTER MIDNIGHT AS NE INFLOW INCREASES N OF THE SFC LOW. GFS
AND TO A LESSER EXTENT THE ECMWF INDICATE SHOWERS AFFECTING THE S
COAST AFT 06Z. OTHERWISE...SUBSIDENCE SHOULD ALLOW ACTIVITY TO
DIMINISH IN THE INTERIOR WITH MOSTLY DRY CONDITIONS OVERNIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SATURDAY...
MID LEVEL TROF AXIS WILL BE MOVING E OF NEW ENG BUT COLD POOL
ALOFT REMAINS WITH 500 MB TEMPS -20 TO -21C. MARGINAL INSTABILITY
DEVELOPS IN THE WEST WHICH WILL LEAD TO SCT SHOWERS/TSTMS. LOW
LEVEL WINDS INDICATE A WEAK BOUNDARY ACROSS W ZONES WHICH MAY
PROVIDE A FOCUS FOR CONVECTION. LOCALLY HEAVY RAINFALL WILL BE
PRIMARY THREAT AS WINDS ALOFT REMAIN WEAK. ACROSS E NEW
ENG...JUST A FEW SHOWERS EXPECTED BUT NOT MUCH MORE THAN THAT
WITH LIMITED INSTABILITY. ANOTHER DAY WITH LOTS OF CLOUDS
ALTHOUGH SOME BREAKS OF SUN POSSIBLE...ESPECIALLY IN EASTERN NEW
ENG. HIGH TEMPS WILL BE MOSTLY IN THE 60S.

SATURDAY NIGHT...
SOME LINGERING CONVECTION POSSIBLE IN THE WEST IN THE
EVENING...OTHERWISE WEAK RIDGING MOVES INTO THE REGION WHICH
WILL BRING MAINLY DRY CONDITIONS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...

 - SEA-BREEZE SUNDAY WILL BE THE FOCUS OF SHOWERS/THUNDERSTORMS
 - MEMORIAL DAY MIX WITH BEST CONDITIONS SW WITH DISMAL WEATHER NE
 - COLD FRONT AND WET WEATHER EXPECTED FOR TUESDAY
 - SEASONABLE CONDITIONS AND BOUTS OF WET WEATHER INTO THE WEEKEND

/ OVERVIEW AND MODEL PREFERENCE...

IS THIS LATE MAY OR EARLY MARCH? PERSISTENT LOWER HEIGHTS ACROSS
GREENLAND STRENGTHEN THE NORTH-ATLANTIC RIDGE. AS SUCH THE LONGWAVE
PATTERN BUCKLES. SUBSEQUENTLY TROUGHING IS PREFERRED ALONG THE W-
PERIPHERY OF WHICH DISTURBANCES DIG SOUTHWARD RESULTING IN THE
CONTINUANCE OF COOLER WET WEATHER ACROSS A MAJORITY OF THE NE-CONUS
AGAINST RIDGING THROUGH THE MIDWEST AHEAD OF THE MIGRATING LOW INTO
THE CENTRAL CONUS. THIS PATTERN MAY LINGER FOR AWHILE INTO THE START
OF SUMMER.

WITH THE NAO EXHIBITING A NEAR-NEUTRAL TREND WITH ENSEMBLE MEMBERS
AND GREATER CONFIDENCE GAINED FROM BOTH GEFS/ECENS/NAEFS H5 MEANS OF
STRONGER REAR-TROUGHING INFLUENCE WITH A NW-SE STREAM OF THE W-
PERIPHERY ACROSS NEW ENGLAND...WILL PREVAIL WITH NEAR-SEASONABLE
CONDITIONS AND CHANCES OF WET-WEATHER KEEPING THE WARMER-RIDGING
PATTERN TO THE W. MODEL CONSENSUS IS PREFERRED THROUGH THE WEEKEND
BUT THEREAFTER ENSEMBLE MEAN TRENDS ARE RECOMMENDED.

/ DAY-TO-DAY DETAILS...

SUNDAY...

COMBINATION OF A SEA-BREEZE FRONT PROVIDING FORCING BENEATH CYCLONIC
FLOW...WEAK MID-LEVEL IMPULSES...AND THE LFQ OF THE UPPER-LEVEL JET
STREAK...LOOKS TO GENERATE LIFT TOWARDS SHOWERS AND THUNDERSTORMS BY
MIDDAY INTO EVENING ACROSS INTERIOR NEW ENGLAND /ESPECIALLY E/.

CHALLENGES IN FORECASTING EXACT OUTCOMES IS DIFFICULT AT MODELS
DIFFER ON INSTABILITY AND PRECIPITATION OUTPUT. NOTING CONSISTENCY
OF NW-SE UNIDIRECTIONAL SHEAR...FREEZING LVL HEIGHTS AROUND 8 KFT...
PWATS AROUND 0.75-INCHES...AND MINOR INSTABILITY...WET-WEATHER
ACTIVITY IS EXPECTED. A HEAVY RAIN / SMALL HAIL THREAT ALONG WITH
GUSTY WINDS IS POSSIBLE WITH ANY STORMS. MAIN CONCERN IS WITH ANY
TRAINING N TO S WITH THE MEAN-LAYER FLOW ALONG THE SEA-BREEZE FRONT.

EXPECTING ACTIVITY TO CONCLUDE OVERNIGHT WITH THE END OF DAYTIME
HEATING. WITH A STRONGER MID-LEVEL DISTURBANCE DIGGING TOWARDS NE
NEW ENGLAND INVOKING SW-FLOW...ANTICIPATE A DEFINING WARM-FRONTAL
BOUNDARY LIFTING NE OF THE REGION...PERHAPS DRAPED S ALONG THE
IMMEDIATE COAST W.

MONDAY /MEMORIAL DAY/...

WARM-FRONT SITUATES ACROSS NE NEW ENGLAND ALONG WHICH A STRONG MID-
LEVEL IMPULSE PROVIDES ENHANCED ASCENT TOWARDS THE DEVELOPMENT OF
WET-WEATHER. ITS EXTENT SW IS SPECULATIVE.

WITH THE BEST DYNAMICS NE AND MUCH OF OUR REGION BENEATH THE RFQ OF
THE UPPER-LEVEL JET...WILL KEEP THE DAYTIME FORECAST TIMEFRAME
MOSTLY DRY WITH THE EXPECTATION OF SOME LEVEL OF SUBSIDENCE. NW-FLOW
COULD IMPINGE UPON HIGHER TERRAIN UNDERGOING OROGRAPHIC LIFT BENEATH
CYCLONIC FLOW AND FALLING HEIGHTS RESULTING IN SHOWER DEVELOPMENT.

OVERALL...WETTER/COOLER/CLOUDIER TO THE NE WHEREAS THE BEST WARM-
SUNNY CONDITIONS ARE TO THE SW. EXPECT A NE-SW TEMPERATURE GRADIENT
WITH VALUES EXCEEDING 80-DEGREES OVER THE LOWER CT-VALLEY.

COLD FRONT ATTENDANT TO THE LOW PRES CENTER INVIGORATED BY THE MID-
LEVEL IMPULSE BEGINS TO SWEEP SE INTO THE FORECAST REGION. EXPECT AN
INCREASE IN WET-WEATHER CONDITIONS TOWARDS MORNING AS TEMPERATURES
PERHAPS COOL TOWARDS MIDNIGHT BUT THEN UNDERGO A NON-DIURNAL TREND
THEREAFTER WITH INCREASING SW-FLOW.

MIDWEEK TOWARDS THE WEEKEND...

MODEL SPREAD INCREASES LENDING TO UNCERTAINTY TOWARDS EXACT OUTCOMES
AND THUS ONE CAN ONLY SPECULATE. NO ONE MODEL IS PREFERRED.

ITS LIKELY A COLD FRONT AND ATTENDANT WET-WEATHER WILL SWEEP ACROSS
THE REGION TUESDAY. TIMING AND SPECIFIC IMPACTS ARE HIGHLY UNCERTAIN
AND THERE IS SOME QUESTION AS TO THE DIRECTION OF FLOW REARWARD OF
THE COLD FRONT...WHETHER NW OR NE. A PERIOD OF DRY WEATHER IS
POSSIBLE THROUGHOUT THE REMAINDER OF THE WEEK...BUT BENEATH CYCLONIC
FLOW THROUGH WHICH WEAK IMPULSES ARE LIKELY TO DIG SOUTH...EXPECT
INTERMITTENT BOUTS OF WET-WEATHER.

OF GREATER CERTAINTY IS THE FACT THAT THE CONTINUED INFLUENCE OF A
TROUGHING PATTERN THE W-PERIPHERY OF WHICH REMAINS SITUATED ACROSS
NEW ENGLAND WILL RESULT IN NEAR-SEASONABLE CONDITIONS. EXPECTING
SOME NORTHERLY COMPONENT OF FLOW TO KEEP COOLER WEATHER ACROSS THE
REGION. DO NOT BELIEVE THE PATTERN WILL SHIFT INTO NEXT WEEKEND.
HAVE A BAD FEELING THE TROUGH LINGERS FOR AWHILE LONGER RESULTING
IN PROLONGED COOL WEATHER.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY NIGHT/...LOW CONFIDENCE TONIGHT.
MODERATE CONFIDENCE SAT AND SAT NIGHT.

THROUGH 00Z...MAINLY MVFR CIGS WITH AREAS OF VFR RI/SE MA AND
CAPE/ISLANDS WILL TREND TOWARD MVFR WITH AREAS OF IFR TOWARD
EVENING. SCT TO NUMEROUS SHOWERS AND A FEW TSTMS DEVELOPING IN W
NEW ENG 21-00Z.

TONIGHT...EXPECT CONDITIONS TO LOWER WITH WIDESPREAD MVFR/IFR
DEVELOPING BUT TIMING IS UNCERTAIN. ALSO LOW CONFIDENCE ON EXTENT
OF FOG. CURRENT THINKING IS FOG WILL BE PATCHY AND NOT DENSE.
NUMEROUS SHOWERS AND EMBEDDED TSTMS IN THE EVENING...MAINLY W.
NE WIND GUSTS TO 25 KT DEVELOPING OUTER CAPE/ISLANDS TOWARD 12Z.

SATURDAY...MVFR/IFR EXPECTED TO IMPROVE TO VFR IN THE AFTERNOON AS
WINDS BECOME MORE NORTHERLY. NE WIND GUSTS TO 25 KT IN THE MORNING
OVER THE CAPE/ISLANDS. SCT SHOWERS/TSTMS DEVELOPING IN THE
AFTERNOON IN THE WEST WITH BRIEF MVFR POSSIBLE.

SATURDAY NIGHT...MAINLY VFR...BUT PATCHY FOG POSSIBLE ALONG THE
COAST.

KBOS TAF...MODERATE CONFIDENCE. VFR WILL DETERIORATE TO MVFR LATE
AFTERNOON AND PERSIST INTO SAT MORNING. AREAS OF IFR DEVELOPING
TONIGHT BUT TIMING UNCERTAIN.

KBDL TAF...MODERATE CONFIDENCE. MAINLY MVFR INTO SAT MORNING BUT
LOW CONFIDENCE ON ANY IFR DEVELOPING. SCT SHOWERS AND A POSSIBLE
THUNDERSTORM LATE AFTERNOON/EVENING AND AGAIN SAT AFTERNOON.

OUTLOOK...SUNDAY THROUGH TUESDAY...

SUNDAY...MODERATE CONFIDENCE.

SEA-BREEZE PUSHING E WILL BE THE FOCUS FOR SHRA/TSRA ACROSS THE E/C
INTERIOR AS W/SW WINDS CONVERGE WITH WINDS FROM THE E. TEMPO MVFR-
IFR WITH ACTIVITY. THINKING ISOLATED TSRA. ACTIVITY CONCLUDES INTO
THE OVERNIGHT HOURS.

MONDAY...MODERATE CONFIDENCE.

WILL HOLD SW TERMINALS IN VFR WHEREAS TO THE NE EXPECT A MIX OF MVFR
TO LOW-VFR WITH THE POSSIBILITY OF -SHRA. SW FLOW PREVAILS. WILL SEE
INCREASING CHANCES FOR RAIN AHEAD OF A COLD FRONT TOWARDS TUESDAY
MORNING.

TUESDAY INTO WEDNESDAY...LOW CONFIDENCE.

COLD FRONT SWEEPING THROUGH THE TERMINALS THE TIMING AND IMPACTS OF
WHICH REMAIN UNCERTAIN. MIX OF MVFR-IFR CONDITIONS POSSIBLE ALONG
THE FRONT WITH WET-WEATHER. N-WINDS BEHIND THE FRONT THE DIRECTION
OF WHICH IS ALSO UNCERTAIN.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY NIGHT/...HIGH CONFIDENCE.

LOW PRES PASSES S OF THE WATERS LATE TONIGHT AND SAT AND
INCREASING LOW LEVEL NE WINDS WILL LIKELY BRING A PERIOD OF G25
KT TO THE SOUTHERN WATERS LATE TONIGHT AND SAT MORNING ALONG WITH
BUILDING SEAS TO 5 FT SO WE ISSUED AN SCA. IT IS POSSIBLE SCA MAY
NEED TO BE EXPANDED TO NEARSHORE S COASTAL WATERS BUT NOT
CONFIDENT ENOUGH STRONGER WINDS WILL REACH THAT FAR N. WINDS
DIMINISH SAT AFTERNOON WITH LIGHT WINDS/SEAS SAT NIGHT AS WEAK
RIDGING DEVELOPS.

AREAS OF FOG ARE POSSIBLE TONIGHT WHICH COULD BE LOCALLY DENSE AT
TIMES.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY...MODERATE CONFIDENCE.

SEA-BREEZES ALONG THE IMMEDIATE SHORES WITH SOUTHERLY FLOW OVERALL.
INCLEMENT WEATHER MAINLY ACROSS THE INTERIOR. SEAS REMAINING BELOW 5
FEET.

MONDAY...MODERATE CONFIDENCE.

W/SW WINDS WITH GUSTS UP TO 25 KTS /ESP ALONG THE SHORE/. SEAS ON
THE OUTER-WATERS UP TO 5 FEET. SHOWERS POSSIBLE ACROSS THE E-WATERS
AROUND CAPE ANN.

TUESDAY INTO WEDNESDAY...LOW CONFIDENCE.

COLD FRONT SWEEPING ACROSS THE WATERS THE TIMING OF WHICH IS
UNCERTAIN. BREEZY SW WINDS ALONG AND AHEAD BACKING OUT OF THE N TO
THE REAR. WAVES ON THE OUTER WATERS ABOVE 5-FEET.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 4 PM EDT SATURDAY FOR
     ANZ254>256.

&&

SYNOPSIS...KJC/SIPPRELL
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...SIPPRELL
AVIATION...KJC/SIPPRELL
MARINE...KJC/SIPPRELL
Hazardous weather outlook, May 23, 3:06 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT FRI MAY 23 2014

MAZ004>007-012>024-026-NHZ011-012-015-RIZ001>008-242015-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
406 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-242015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
406 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ002-003-008>011-242015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
406 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

SHOWERS WITH EMBEDDED THUNDERSTORMS MAY LEAD TO HEAVY RAIN AND
LOCALIZED FLOODING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE
POSSIBLE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 23, 4:20 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT FRI MAY 23 2014

CTZ002-232200-
HARTFORD-
520 PM EDT FRI MAY 23 2014

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR THOMASTON AND BRISTOL...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...

NEW BRITAIN...WEST HARTFORD...BRISTOL...SOUTHINGTON...NEWINGTON...
WETHERSFIELD...FARMINGTON...BLOOMFIELD...ROCKY HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY OCCUR WITH THIS STORM. MINOR URBAN AND POOR
DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4179 7301 4184 7265 4183 7262 4169 7260
      4163 7261 4163 7271 4161 7271 4159 7276
      4159 7294 4164 7294 4164 7299
TIME...MOT...LOC 2116Z 267DEG 17KT 4172 7305
Special weather statement, May 23, 5:09 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
609 PM EDT FRI MAY 23 2014

CTZ002-MAZ009-011-232245-
HARTFORD-WESTERN HAMPDEN-EASTERN HAMPDEN-
609 PM EDT FRI MAY 23 2014

...THUNDERSTORMS IN WESTERN HAMPDEN AND HARTFORD COUNTIES...

AT 603 PM EDT...THUNDERSTORMS WERE DEVELOPING FROM NEAR BLANDFORD
MASSACHUSETTS SOUTHWARD THROUGH GRANVILLE AND INTO HARTLAND
CONNECTICUT. THE STORMS WERE NEARLY STATIONARY AND WERE PRODUCING
LOCALLY HEAVY RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
WESTFIELD...SIMSBURY...GRANBY...CANTON...SOUTHWICK...HARTLAND...
RUSSELL...GRANVILLE...BLANDFORD AND MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY OCCUR WITH THIS STORM. MINOR URBAN AND POOR
DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

LAT...LON 4222 7294 4221 7278 4220 7278 4219 7272
      4183 7284 4183 7294 4185 7295 4189 7294
      4190 7291 4197 7289 4197 7298
TIME...MOT...LOC 2203Z 239DEG 48KT 4214 7286

FIELD
Special weather statement, May 23, 5:23 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
623 PM EDT FRI MAY 23 2014

CTZ002-003-232300-
TOLLAND-HARTFORD-
623 PM EDT FRI MAY 23 2014

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM OVER EAST HARTFORD...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...WEST HARTFORD...MANCHESTER...EAST HARTFORD...
GLASTONBURY...NEWINGTON...VERNON...WINDSOR...WETHERSFIELD...SOUTH
WINDSOR...SIMSBURY...BLOOMFIELD...ELLINGTON...TOLLAND...COVENTRY...
EAST WINDSOR...HEBRON...BOLTON AND ANDOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING MAY OCCUR. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4169 7274 4187 7279 4193 7241 4173 7235
TIME...MOT...LOC 2222Z 257DEG 10KT 4179 7263

WTB
Special weather statement, May 23, 5:46 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
646 PM EDT FRI MAY 23 2014

MAZ003-004-010-011-232315-
EASTERN FRANKLIN-NORTHERN WORCESTER-EASTERN HAMPDEN-EASTERN
HAMPSHIRE-
646 PM EDT FRI MAY 23 2014

...THUNDERSTORM WITH HEAVY RAIN NEAR CHICOPEE...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER CHICOPEE...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...WESTFIELD...LEOMINSTER...FITCHBURG...
HOLYOKE...AMHERST...AGAWAM...WEST SPRINGFIELD...LUDLOW...GARDNER...
SOUTH HADLEY...HOLDEN...LONGMEADOW...EAST LONGMEADOW...BELCHERTOWN...
WILBRAHAM...CLINTON...PALMER AND SPENCER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4205 7259 4220 7272 4263 7184 4240 7166
TIME...MOT...LOC 2245Z 242DEG 6KT 4215 7260

FIELD
Special weather statement, May 23, 6:08 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
708 PM EDT FRI MAY 23 2014

MAZ010-011-232330-
EASTERN HAMPDEN-EASTERN HAMPSHIRE-
708 PM EDT FRI MAY 23 2014

...STRONG THUNDERSTORM IN CENTRAL HAMPDEN AND SOUTH CENTRAL HAMPSHIRE
COUNTIES...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER HOLYOKE AND CHICOPEE...MOVING NORTHEAST
AT 10 MPH.

DIME SIZED HAIL...TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING CAN
BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...HOLYOKE...WEST SPRINGFIELD...LUDLOW...SOUTH
HADLEY...EASTHAMPTON...GRANBY...SOUTHAMPTON AND HADLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4210 7262 4224 7273 4232 7255 4218 7246
TIME...MOT...LOC 2307Z 241DEG 9KT 4220 7259

FIELD

The radar

The Boston radar (KBOX), 125 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Hampden

When
May 23, 6:08 PM EST to 6:30 PM EST
Where
Hampden County, Holyoke to 0.99 mi SW of Smith Highlands
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.200, -72.620

In Holyoke, underpasses near Sargeant Street were flooded and impassable. Lyman and Canal Streets also were flooded and impassable.

Flash Flood, Hampden

When
May 23, 6:30 PM EST to 7:30 PM EST
Where
Hampden County, Wilbraham to 1.95 mi N of Forest Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.120, -72.430

In Chicopee, portions of Granby Road, Nash Street, and Memorial Drive were flooded with nearly a foot of water. A car was stuck in flood waters under the bridge at Prospect and North Chicopee Streets. Boston Road in Wilbraham was flooded with a foot of water. In Holyoke, a portion of Cabot Street was closed due to flooding. A car was stuck in water at the underpass on Appleton Street.

Flash Flood, Hampshire

When
May 23, 6:53 PM EST to 8:26 PM EST
Where
Hampshire County, South Hadley to 0.89 mi SSE of Hadley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.270, -72.570

In Northampton, Route 9 near the VA hospital was flooded with a foot of water. Portions of Market and State Streets were flooded. King Street was flooded in front of the McDonald's. Multiple basements along Church Street were flooded with 6 to 8 feet of water. Portions of route 202 in South Hadley were flooded with at least a foot of water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518674, 518675, 518676.